Virginia, 2010

Hail and Damaging Winds in Virginia, August 12, 2010

August 12, 2010 · NWS AKQ · 37 events in 12 counties and zones

Scattered severe thunderstorms associated with a cold front produced damaging winds and large hail across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a cold front produced damaging winds and large hail across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 12, 3:27 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 12, 3:27 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
427 PM EDT THU AUG 12 2010

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY SLOWLY DROPS SOUTH OF THE REGION THROUGH
TONIGHT AND SETTLES OVER THE CAROLINAS FRIDAY INTO THE WEEKEND.
MEANWHILE...HIGH PRESSURE ANCHORS OFF THE NEW ENGLAND COAST. A
COLD FRONT ARRIVES EARLY NEXT WEEK PROVIDING ANOTHER CHANCE FOR
PRECIPITATION.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SVR TSTM WATCH TIL 6 PM ACRS ENTIRE CWA...EXCEPT LWR MD ERN SHR.
MORE STORMS WITH SHRTWV TROF MOVNG THRU THIS EVENG...CUD PRODUCE
DAMAGING WNDS OR LRG HAIL ACRS THE AREA. ANY TSRA WILL ALSO
CONTAIN HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. AS A RESULT...WILL
HAVE LIKELY (60) OR HI CHC (50) POPS UNTIL ABT MIDNGT...THEN
DECREASE POPS TO MAINLY SLGT CHC FOR SHRAS FOR THE REMAINDER OF
THE OVRNGT...AS SHRTWV MOVES OFFSHR. OTHRWISE...PRTLY CLDY WITH MIN
TEMPS 70 TO 75.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRI INTO SAT...THE UPR RDG BLDS INTO THE REGION FM THE WSW AS SFC
HI PRES BLDS DWN ALN THE NEW ENGLAND CST. THIS WILL PROVIDE A
GENERALLY EASTERLY FLO OVR THE REGION THRU SAT...WITH A MORE
STABLE AIRMASS TAKING HOLD OVR MUCH OF THE AREA...AND PUSH THE
CHC FOR SHRAS (OR TSRA) FARTHER W INTO OUR EXTRM WSW CNTIES.
THINK THE SKY COVER WILL AVERAGE PRTLY CLDY BOTH FRI AND
SAT...WITH MAX TEMPS ON FRI RANGING FM THE LWR 80S OVR THE LWR MD
ERN SHR TO NEAR 90 OVR THE SW CNTIES. LOWS FRI NGT IN THE MID 60S
TO LWR 70S...AND HIGHS ON SAT RANGING THRU THE 80S.

ON SUN...UPR RDG/SFC HI PRES REMAINS ALNG THE NEW ENGLAND/NRN MID
ATLC CST...WHILE A FRNTL BNDRY PUSHES INTO THE OH VLY. SFC WNDS
TURN TO THE SE OVR MOST AREAS BY LATE IN THE DAY...ALLOWING A
LITTLE MORE LO LVL MOIST/WEAK CONVRGNCE TO MOVE BACK IN FM THE
SSW. THIS CUD RESULT IN ISLTD/SCTD CONVECTION OVR WRN 1/2 OF THE
AREA SUN AFTN. MAX TEMPS IN THE MID 80S TO NEAR 90.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A SLOW MOVING FRONTAL BOUNDARY WILL APPROACH THE AREA MONDAY AND
TUESDAY AND THEN STALL OVER/NEARBY THE AREA WEDNESDAY AND THURSDAY.
AS SUCH...HAVE CHC POPS IN MOST AREAS EACH DAY NEXT WEEK. THERE IS
TOO MUCH UNCERTAINTY IN THE MODELS TO FINE TUNE THE FORECAST ATTM.
HOWEVER...NEXT WEEK DOES LOOK ACTIVE WITH THE POTENTIAL FOR MUCH
NEEDED RAIN OVER A SEVERAL DAY PERIOD.

MAX TEMPS THROUGH THE PERIOD WILL GENERALLY BE IN THE MID/UPR 80S
NEAR THE COAST WITH LOW 90S INLAND. MIN TEMPS WILL REMAIN IN THE 70S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AN AREA OF SHWRS AND TSTMS DVLPNG ALG AN AKQ TO THE COAST AT THE
NC/NC LINE...THIS AREA DRIFTING SLOLY S WITH WND GUST TO 30 KT.
PDS OF MFVR/IFR LIKELY AT ANY LOCATION AFFECTED BY THESE STORMS
WHICH ARE PRODUCING HEAVY RAINS. HAVE TEMPO GROUPS FOR ORF AND ECG
OTHER LOCATIONS HAVE CB IN TAF. XPCT MVRF VSBY OVERNIGHT INTO FRI
AM WITH IFR POSSIBLE WHERE RAINS HAS OCCURRED.

&&

.MARINE...
A BACKDOOR FRONT WILL CONTINUE TO SAG THROUGH THE REGION THROUGH
THIS EVENING. MEANWHILE...HIGH PRESSURE WILL DRIFT OFF THE NEW
ENGLAND COAST AND REMAIN ANCHORED THERE THROUGH SATURDAY
NIGHT...BEFORE RETREATING TOWARD ATLANTIC CANADA BY SUNDAY. THIS
WILL BRING A PERSISTENT EASTERLY WIND THROUGH SATURDAY...WHICH THEN
SHIFTS TO SOUTHEASTERLY SATURDAY NIGHT INTO SUNDAY. THE SUSTAINED
WIND SPEED SHOULD REACH 15 KT BY TONIGHT AND THEN APPROACH 20 KT
FRIDAY AND FRIDAY NIGHT AS A MODESTLY TIGHT PRESSURE GRADIENT FORMS
OVER THE WATER. THE DURATION OF THE WIND SHOULD ALLOW SEAS TO REACH
5 FT...AND UP TO 6 FT BY LATE FRIDAY IN THE COASTAL ZONES. SMALL
CRAFT FLAGS REMAIN IN EFFECT FOR THE CHESAPEAKE BAY...AND CURRITUCK
SOUND FOR FRIDAY AND FRIDAY NIGHT...AND ARE NOW IN EFFECT FOR ALL OF
FRIDAY AND SATURDAY FOR THE COASTAL ATLANTIC. THE WIND IS EXPECTED
TO RELAX BELOW SMALL CRAFT CRITERIA FOR THE BAY AND SOUND SATURDAY.
HOWEVER...SEAS SHOULD REMAIN AT 5 FT IN THE OCEAN THROUGH SATURDAY
AND THAT IS WHY THE SMALL CRAFT HAS BEEN EXTENDED FOR THE COASTAL
ZONES. THE WIND WILL SHIFT TO SOUTHERLY EARLY NEXT WEEK AS A FRONTAL
BOUNDARY APPROACHES FROM THE WEST.

&&

.TIDES/COASTAL FLOODING...
CURRENT EXTRATROPICAL WATER LEVEL GUIDANCE FORECASTS TIDES TO REMAIN
BELOW MINOR FLOOD STAGE DURING THE NEXT SEVERAL HIGH TIDE CYCLES.
HOWEVER...A PERSISTENT EASTERLY WIND FROM TONIGHT INTO THE WEEKEND
WILL ALLOW FOR ABOVE NORMAL HIGH TIDES. THE EASTERLY WIND ALONG
WITH INCREASED SURF HEIGHTS WILL RESULT IN AN INCREASED RISK OF
RIP CURRENTS FRIDAY AND SATURDAY.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 6 AM EDT SATURDAY FOR
     ANZ630>633.
     SMALL CRAFT ADVISORY FROM 6 AM FRIDAY TO 8 PM EDT SATURDAY FOR
     ANZ650-652-654-656-658.

&&

SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...TMG
LONG TERM...JDM
AVIATION...CY
MARINE...JDM
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Aug 12, 10:03 AM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 AM EDT THU AUG 12 2010

NCZ012>017-030>032-102-VAZ048-049-060>098-131515-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
1103 AM EDT THU AUG 12 2010

...SEVERE THUNDERSTORM WATCH 601 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-654-656-658-131515-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1103 AM EDT THU AUG 12 2010

...SEVERE THUNDERSTORM WATCH 601 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-131515-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
1103 AM EDT THU AUG 12 2010

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 AM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-100-131515-
ACCOMACK-NORTHAMPTON VA-
1103 AM EDT THU AUG 12 2010

...SEVERE THUNDERSTORM WATCH 601 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-131515-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
1103 AM EDT THU AUG 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TG

In the hours before

Special weather statement, Aug 12, 12:24 PM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
124 PM EDT THU AUG 12 2010

VAZ070-071-081>083-088>091-093-094-121815-
CHARLES CITY VA-CHESTERFIELD VA-HENRICO VA-ISLE OF WIGHT VA-JAMES
CITY VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-PRINCE GEORGE VA-SURRY
VA-SUSSEX VA-YORK VA-
124 PM EDT THU AUG 12 2010

...THUNDERSTORMS WERE MOVING THROUGH EAST CENTRAL VIRGINIA...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM TOANO TO ENON...OR FROM TOANO TO ROUTE
288 AND I 95. MOVEMENT WAS TO THE SOUTHEAST AT 25 MPH. THESE STORMS
WILL BE NEAR CHRISTENSONS CORNER AROUND 125 PM EDT...BARLOWS CORNER
AROUND 130 PM EDT...OAKTREE AROUND 135 PM EDT...CAMP PEARY AROUND
140 PM EDT...QUEENS LAKE AROUND 145 PM EDT...AND WATER COUNTRY
U.S.A. AROUND 150 PM EDT.

WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3750 7678 3701 7642 3701 7647 3708 7654
      3711 7662 3722 7665 3719 7675 3723 7680
      3725 7687 3723 7693 3721 7690 3721 7679
      3716 7673 3720 7668 3719 7666 3705 7666
      3701 7655 3700 7656 3699 7713 3746 7744

BHURLEY
Special weather statement, Aug 12, 1:11 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
211 PM EDT THU AUG 12 2010

NCZ015>017-102-VAZ097-098-121900-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-PASQUOTANK NC-VIRGINIA
BEACH VA-WESTERN CURRITUCK NC-
211 PM EDT THU AUG 12 2010

...THUNDERSTORMS WERE MOVING INTO VIRGINIA BEACH AND CHESAPEAKE...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM 9 MILES EAST OF BACK BAY TO
DEEP CREEK...OR FROM 13 MILES SOUTHEAST OF VIRGINIA BEACH OCEANFRONT
TO DEEP CREEK. THE STORMS WERE MOVING SOUTHEAST AT 15 MPH. AT THE
TRACK...THESE STORMS WILL BE NEAR KNOTTS ISLAND AROUND 250 PM EDT.

WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... AND
BRIEF HEAVY RAIN ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3682 7646 3674 7615 3675 7593 3635 7582
      3640 7591 3641 7591 3640 7586 3651 7589
      3647 7590 3647 7599 3652 7601 3650 7605
      3645 7601 3642 7592 3641 7591 3635 7592
      3635 7632

BHURLEY
Special weather statement, Aug 12, 1:55 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT THU AUG 12 2010

NCZ102-122000-
EASTERN CURRITUCK NC-
255 PM EDT THU AUG 12 2010

...STRONG THUNDERSTORMS MOVING ACROSS KNOTTS ISLAND AND KNOTTS
ISLAND BAY...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF COROLLA TO 10 MILES
NORTHWEST OF COROLLA...OR FROM 16 MILES EAST OF CURRITUCK TO
CURRITUCK. THE STORMS WERE MOVING SOUTHEAST AT 25 MPH...AND WILL BE
NEAR COROLLA AROUND 310 PM EDT.

WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY RAINFALL ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3628 7582 3627 7584 3631 7587 3634 7584
      3637 7585 3637 7587 3640 7591 3641 7589
      3640 7586 3645 7590 3650 7588 3650 7585
      3622 7578 3622 7580

BHURLEY
Special weather statement, Aug 12, 2:12 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT THU AUG 12 2010

NCZ014-016-VAZ096-097-122015-
CAMDEN NC-CHESAPEAKE VA-GATES NC-SUFFOLK VA-
312 PM EDT THU AUG 12 2010

...STRONG THUNDERSTORMS PUSHING THROUGH PORTIONS OF SOUTHEAST
VIRGINIA...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH THE LEADING EDGE EXTENDING FROM
DOWNTOWN SUFFOLK TO HOLLAND. THE STORMS WERE MOVING SOUTHEAST AT 20
MPH...AND WILL REACH WHALEYVILLE AROUND 325 PM EDT AND CORAPEAKE
AROUND 340 PM EDT.

WIND GUSTS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THE STRONGEST
THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED UNDERNEATH
THE STRONGER CELLS...WITH RAINFALL AMOUNTS BETWEEN 1 AND 1.5 INCHES
IN LESS THAN ONE HOUR.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3650 7649 3648 7650 3650 7664 3668 7682
      3670 7670 3680 7651 3656 7627 3656 7629
      3656 7633 3654 7631 3647 7643

HURLEY
Special weather statement, Aug 12, 3:02 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT THU AUG 12 2010

NCZ012>014-030-031-122100-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-
402 PM EDT THU AUG 12 2010

...STRONG THUNDERSTORMS MOVING INTO PORTIONS OF NORTHEAST NORTH
CAROLINA...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH THE LEADING EDGE EXTENDING
FROM COMO TO SEABOARD...OR FROM 9 MILES EAST OF MURFREESBORO TO 11
MILES SOUTHWEST OF BOYKINS. THESE STORMS WERE MOVING SOUTHEAST AT 25
MPH...AND WILL BE NEAR MILWAUKEE AROUND 405 PM EDT...EURE AROUND 410
PM EDT...TUNIS AROUND 415 PM EDT...POTECASI AROUND 420 PM EDT...
WOODLAND AROUND 425 PM EDT...AND POOR TOWN AROUND 430 PM EDT.

WIND GUSTS BETWEEN 40 AND 50 MPH...SMALL HAIL...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IN
ADDITION...BRIEF HEAVY RAINFALL WILL RESULT IN AMOUNTS AROUND OR
JUST OVER ONE INCH IN LESS THAN AN HOUR. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3619 7714 3655 7751 3645 7719 3656 7697
      3655 7695 3624 7659 3623 7660 3617 7673
      3618 7673 3621 7672 3626 7670 3621 7674
      3616 7675 3613 7680

HURLEY
Special weather statement, Aug 12, 3:15 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT THU AUG 12 2010

NCZ015-032-122100-
PASQUOTANK NC-PERQUIMANS NC-
415 PM EDT THU AUG 12 2010

...STRONG THUNDERSTORM MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHAPANOKE...OR ABOUT 6 MILES NORTHEAST OF
WINFALL...MOVING SOUTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WOODVILLE...AND...RABBIT CORNER AT 420 PM EDT...NIXONTON AT
425 PM EDT...JACOCKS...AND...SYMONDS CREEK AT 430 PM EDT...HOBBS
LANDING...AND...HARVEY POINT AT 435 PM EDT...STEVENSON POINT AT 440
PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3630 7654 3639 7636 3619 7607 3616 7606
      3608 7623 3611 7629 3610 7631 3609 7630
      3608 7632 3607 7643

21

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
August 12, 3:39 PM EST
Where
Caroline County, 2.97 mi NNW of Upper Zion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.110, -77.270

Trees were downed on Route 301.

Thunderstorm Wind, Caroline

When
August 12, 3:40 PM EST
Where
Caroline County, 0.54 mi W of Oak Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.000, -77.330

Trees were downed.

Thunderstorm Wind, Caroline

When
August 12, 3:43 PM EST
Where
Caroline County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.050, -77.350

Trees were downed.

Thunderstorm Wind, Caroline

When
August 12, 3:43 PM EST
Where
Caroline County, 0.69 mi S of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.990, -77.230

Trees were downed near Jefferson Davis Highway at Ladysmith.

Thunderstorm Wind, Caroline

When
August 12, 3:53 PM EST
Where
Caroline County, 2.28 mi ENE of Ladysmith
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.030, -77.480

Trees were downed.

Hail, Powhatan

When
August 12, 4:00 PM EST
Where
Powhatan County, 2.97 mi NNE of Moseley
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -77.760

Quarter size hail was reported.

Thunderstorm Wind, Louisa

When
August 12, 4:00 PM EST
Where
Louisa County, 0.69 mi S of Orchid
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.820, -77.900

Tree was downed at Cartersville Road and Route 522.

Thunderstorm Wind, Powhatan

When
August 12, 4:00 PM EST
Where
Powhatan County, 0.55 mi E of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.520, -77.820

National Weather Service confirmed there was straight line wind damage in the town of Flat Rock along Route 60 and intersections of Dorsett Road and Shroder Road. Wind damage path was a half mile wide and two miles long. Large trees and numerous other trees were knocked down and lying down pointing in the same direction. Stack of steel bush hogs were blown over. Roof of the Flat Rock tire store was partially torn off. Barn roof was peeled off on north side of building. Box trailers 15 to 18 feet long were blown over. Communication tower was knocked over.

Thunderstorm Wind, Powhatan

When
August 12, 4:05 PM EST
Where
Powhatan County, 0.69 mi N of Flat Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.530, -77.830

Trees were downed on Route 60.

Thunderstorm Wind, King William

When
August 12, 4:30 PM EST
Where
King William County, 1.78 mi WSW of Beulahville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.840, -77.210

Numerous trees were downed.

Thunderstorm Wind, Hanover

When
August 12, 4:36 PM EST
Where
Hanover County, 0.55 mi E of Coatesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.880, -77.610

Trees were downed.

Hail, King William

When
August 12, 4:40 PM EST
Where
King William County, 2.07 mi S of Etna Mills
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.740, -77.270

Golf ball size hail was reported.

Thunderstorm Wind, King William

When
August 12, 4:40 PM EST
Where
King William County, 1.78 mi WSW of Manquin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.690, -77.180

Damage was reported behind hardware store on Route 360.

Hail, King William

When
August 12, 4:41 PM EST
Where
King William County, 1.29 mi WSW of Aylett
Measured
1.75 in hail
Reported by
Public
Coordinates
37.770, -77.120

Golf ball size hail was reported.

Thunderstorm Wind, Hanover

When
August 12, 4:48 PM EST
Where
Hanover County, 0.69 mi N of Hanover
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.760, -77.370

Trees were downed.

Hail, King William

When
August 12, 4:50 PM EST
Where
King William County, 1.78 mi WSW of Manquin
Measured
1.75 in hail
Reported by
Public
Coordinates
37.690, -77.180

Golf ball size hail was reported.

Thunderstorm Wind, Hanover

When
August 12, 4:50 PM EST
Where
Hanover County, 2.14 mi NNE of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.630, -77.360

Numerous trees were downed in the Black Creek area.

Thunderstorm Wind, Hanover

When
August 12, 4:51 PM EST
Where
Hanover County, 2.29 mi WSW of Rural Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.660, -77.370

Trees were downed.

Hail, Hanover

When
August 12, 5:00 PM EST
Where
Hanover County, 1.78 mi WSW of Rural Pt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.660, -77.360

Golf ball size hail was reported.

Thunderstorm Wind, Henrico

When
August 12, 5:04 PM EST
Where
Henrico County, 5.65 mi SE of Lewis Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.460, -77.210

Tree was snapped near the base on Charles City Road. Tree fell and damaged a fence.

Hail, Hanover

When
August 12, 5:08 PM EST
Where
Hanover County, 2.19 mi E of Old Cold Harbor
Measured
2 in hail
Reported by
Public
Coordinates
37.580, -77.230

Hen egg size hail was reported.

Thunderstorm Wind, Henrico

When
August 12, 5:08 PM EST
Where
Henrico County, Lewis Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.520, -77.280

Trees were downed in the neighborhood of Old Cannon Estates off Elko Road.

Thunderstorm Wind, Hanover

When
August 12, 5:14 PM EST
Where
Hanover County, 2.14 mi NNE of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.630, -77.360

Trees were downed at the intersection of Bell Creek Road and Pole Green Road.

Thunderstorm Wind, Hanover

When
August 12, 5:14 PM EST
Where
Hanover County, 2.76 mi S of Studley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.630, -77.300

Trees were downed at the intersection of Route 60 and Walnut Grove Road.

Thunderstorm Wind, Henrico

When
August 12, 5:15 PM EST
Where
Henrico County, 1.49 mi NNE of Fair Oaks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.540, -77.290

Trees were downed and power was out at the intersection of Airport Drive and Interstate 295.

Thunderstorm Wind, New Kent

When
August 12, 5:20 PM EST
Where
New Kent County, 0.88 mi NW of Quinton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.540, -77.180

Tree was downed blocking Sherwood Drive.

Thunderstorm Wind, Nottoway

When
August 12, 5:45 PM EST
Where
Nottoway County, 0.88 mi NW of Wellville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.130, -77.940

Trees were downed on Poplar Lawn Road and also on Route 460.

Thunderstorm Wind, Charles City (C)

When
August 12, 5:45 PM EST
Where
Charles City (C) County, 1.49 mi NNE of Chrls Cty Brkely Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.340, -77.160

Wind gusts estimated between 60 and 65 mph.

Thunderstorm Wind, Charles City (C)

When
August 12, 5:45 PM EST
Where
Charles City (C) County, 1.1 mi W of Barnetts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.370, -77.170

Trees were downed on Wayside Road.

Thunderstorm Wind, Brunswick

When
August 12, 6:05 PM EST
Where
Brunswick County, 4.29 mi NNE of Danieltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.960, -77.930

Tree was downed across part of a road.

Thunderstorm Wind, Sussex

When
August 12, 6:10 PM EST
Where
Sussex County, 4.15 mi N of Newville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.080, -77.170

Trees were downed along Route 460 near the Prince George/Sussex County line.

Thunderstorm Wind, Brunswick

When
August 12, 6:10 PM EST
Where
Brunswick County, 4.98 mi NNE of Danieltown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.960, -77.900

Tree was downed along Lew Jones Road.

Thunderstorm Wind, Sussex

When
August 12, 6:15 PM EST
Where
Sussex County, 1.65 mi W of Waverly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.030, -77.110

Trees were downed on Route 40.

Thunderstorm Wind, Brunswick

When
August 12, 6:20 PM EST
Where
Brunswick County, 2.82 mi NNW of Alberta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.910, -77.880

Tree was downed across Flat Rock Road.

Thunderstorm Wind, Southampton

When
August 12, 7:00 PM EST
Where
Southampton County, 2.66 mi SW of Sedley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.750, -77.000

Trees were downed on Governor Darden Road in Sedley.

Thunderstorm Wind, Southampton

When
August 12, 7:15 PM EST
Where
Southampton County, 4.4 mi ESE of Drake Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.590, -76.930

Trees were downed on Smiths Ferry Road or U.S. Route 258.

Thunderstorm Wind, Brunswick

When
August 12, 7:39 PM EST
Where
Brunswick County, 0.88 mi SW of Alberta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.860, -77.880

Trees were downed onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258845, 258823, 258846, 258847, 258824, 258799, 258834, 258843, 258808, 258814, 258825, 258800, 258815, 258801, 258826, 258804, 258844, 258827, 258803, 258848, 258805, 258836, 258816, 258818, 258811, 258806, 258810, 258849, 258850, 258830, 258812, 258831, 258813, 258832, 258821, 258828, 258833.